Middle aged white woman holds box of medication while rolling her eyes; a close up of scribbled side effects highlighted behind her

“May Cause Headaches”

I cringe when I see those words on a medication that I need to take. As if we need something else in our life that can bring on a migraine.

The most ironic one is the anti-nausea medication that I used to take during a debilitating migraine had the “may cause headaches” label. I’m nauseous because of the migraine, and the medicine to alleviate that feeling may cause a headache.

Unfortunately, I see this warning label more than I’d like to admit on my fertility journey. Many hormone medications are known to cause headaches. Depending upon the medication you’re dealing with, you may or may not have an option, but let’s consider some ways to approach it.

Talk to your doctor

First and foremost, it’s important to have a conversation with your physician.

Make your physician aware, if they’re not already, that you’re prone to migraine attacks. Perhaps there’s an alternative option without that side effect. Wouldn’t it be wonderful if it were solved in a simple call to your physician? You never know until you try. Of course, if the medication is a necessary one and there’s no alternative, your physician, or even the pharmacist, may have some suggestions on how to reduce your risk.

For example, sometimes, the time of day you take the medication can reduce or increase your chances of a headache. I share this example because my physician suggested I take one medication at bedtime instead of at breakfast, and that made a big difference for me.

Try taking the medication with food

Another consideration could be taking medication with food to reduce potential side effects. When this is the case, place the medication near your kitchen table, so you remember to take it.

All of these are obviously just ideas to talk with your doctor in terms of what applies to you, especially in the context of what medication you’re taking.

Reduce or avoid any migraine triggers

If you’re still not finding a good solution, the most important thing to do is reduce the other possible triggers in your day and environment. If I’m taking a medication that’s likely to trigger a migraine, I’m keeping up with my daily preventative measures.

  • Stay Hydrated – For me that’s half my body weight in ounces of water every day.
  • Keep Up With Your Supplements – Fish oil and feverfew are my go-to.
  • Avoid Food Triggers – This list can be extensive but chocolate, nuts, and artificial sweeteners are just a few on my list.
  • Get Consistent Quality Sleep – The ideal is 10 pm to 6 am and you could even boost your sleep with a little lavender essential oil.
  • Stretch Your Body – When tension builds in my neck due to stress or slouching at my desk, I feel so much more vulnerable to a migraine. To avoid this, I love using a foam roller midway through the day and at least 10 minutes of stretching at the end of the day.

I hope some of these ideas shared can help if you see that dreaded label on a medication you need to take.

I, of course, know my list is not complete without your suggestions! How do you navigate medications that cause head pain? Please share below so we can learn from you too.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.